Log in

No account? Create an account

Previous Entry | Next Entry

Feb. 15th, 2004

Since the last time I updated I’ve changed addresses, which is a good thing. The room I’m now in is about three times bigger than my old one, I have a couple of walk-in-cupboards, lots of space, lots of light, and, um, did I mention my new room is bigger?

I’ve moved a significant distance across Sunny Bristol, so I have also registered with another doctor. At first impression she seems quite nice, but when I went in to get a repeat on my Zopiclone script she decided (*without having seen a jot of my medical record*) to take me off of the Citalopram Hydrobromide and put me on Mirtazapine.

These new anti-depressants, apparently, would also put me to sleep. All well and good I thought, toddling off to the chemist, script in hand.
I thought, as she had switched my medication without having had chance to look at any medical records for me, that these would also be SSRI’s.

They aren’t.

Mirtazapine, I think, belongs to a group of drugs called Alpha-2 Antagonists (I haven’t done HUGE amounts of looking around on this subject due to having the attention span of a stunned goldfish at the moment). The upshot is that they seem to work in a totally different way to the SSRI’s I was taking.
The warnings point out hallucinations, vivid dreams and nightmares as one of the side effects, and the doctor said they would make me drowsy enough to sleep.

The 1st night was great. I took one of these things and went off to sleep quite quickly (although I had drunk a bottle of sparkling Chardonnay Pinot Noir as well. Well One has to make sure of these things >Grin<). I slept quite solidly for about 8hrs and was PROPERLY lucid dreaming for about 90% of the time I was in REM sleep. This was great! I had some fantastic dreams. Vivid like you could touch… you know the sort if you’ve ever had dreams like these – “Am I awake? Am I dreaming?”
Woke up feeling like I’d had a good night’s sleep for a change.

By the time it became time to take my 2nd one my headspace became a slightly stranger place. The 2nd Mirtazapine didn’t put me to sleep. Reality took a rain check for about 40 minutes instead. When I did drop off I was plagued by dreams of the same clarity but I couldn’t control or shake myself out of them as they turned nightmare-ish. This made my body temperature rocket and I was woken up by that horrid cold clammy shivery feeling. All the bedding I was using was more than damp from the sweat which made it impossible for me to go back to sleep.

It’s been that story every night since as well. Since I started taking Mirtazapine I’ve been feeling worse and worse. My moods have become very unpredictable with violent swings and I’m beginning to feel horribly detached to the point where I’m not entirely sure who I am.

I will be making a doctors appointment tomorrow. & I will be asking to be switched back to the Citalopram or at least to another SSRI.


( 2 comments — Leave a comment )
Feb. 15th, 2004 02:35 pm (UTC)

Sounds like your new GP is too smart for their own good. Doing that sounds like a really neat idea if you've just read the books and never really paid much attention to pharmacology. It's probably something of a knee-jerk response to the latest advice on prescribing benzodiazepines, but not one that's based on much fact. Citalopram's had some bad press recently, but AFAIK that only applies to prescribing it for children (it's only ever been tested on adults). Of course it could just be him trying to be cheap (AFAIK mirtazapine is generic, so will cost probably about 50p per week or less, zopiclone and citalopram are both still under patent, therefore considerably more expensive). If so he deserves a slow and painful death.

If I were you I'd do very much as you plan, and be bloody minded about it if you have to.
(Deleted comment)
( 2 comments — Leave a comment )

Latest Month

September 2016
Powered by LiveJournal.com